Order Statistics in the Farey Sequences in Sublinear Time

  • Jakub Pawlewicz
Conference paper
Part of the Lecture Notes in Computer Science book series (LNCS, volume 4698)


The paper presents the first sublinear algorithm for computing order statistics in the Farey sequences. The algorithm runs in time O(n 3/4logn) and in space \(O(\sqrt n\,)\) for Farey sequence of order n. This is a significant improvement to the algorithm from [1] that runs in time O(nlogn).


Order Statistic Lattice Point Polynomial Time Algorithm Binary Search Recursive Formula 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Pǎtrascu, C.E, Pǎtrascu, M.: Computing order statistics in the Farey sequence. In: Buell, D.A. (ed.) Algorithmic Number Theory. LNCS, vol. 3076, pp. 358–366. Springer, Heidelberg (2004)Google Scholar
  2. 2.
    Graham, R.L., Knuth, D.E., Patashnik, O.: Concrete Mathematics, 2nd edn. Addison-Wesley, London, UK (1994)zbMATHGoogle Scholar
  3. 3.
    Yanagisawa, H.: A simple algorithm for lattice point counting in rational polygons. Research report, IBM Research, Tokyo Research Laboratory (August 2005)Google Scholar
  4. 4.
    Barvinok, A.I.: A polynomial time algorithm for counting integral points in polyhedra when the dimension is fixed. Mathematics of Operations Research 19(4), 769–779 (1994)zbMATHCrossRefMathSciNetGoogle Scholar
  5. 5.
    Beck, M., Robins, S.: Explicit and efficient formulas for the lattice point count in rational polygons using Dedekind–Rademacher sums. Discrete and Computational Geometry 27(4), 443–459 (2002)zbMATHCrossRefMathSciNetGoogle Scholar
  6. 6.
    Brent, R.P., van der Poorten, A.J., te Riele, H.: A comparative study of algorithms for computing continued fractions of algebraic numbers. In: Cohen, H. (ed.) Algorithmic Number Theory. LNCS, vol. 1122, pp. 35–47. Springer, Heidelberg (1996)Google Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2007

Authors and Affiliations

  • Jakub Pawlewicz
    • 1
  1. 1.Institute of Informatics, Warsaw University, Banacha 2, 02-097 WarsawPoland

Personalised recommendations